Medication and weight gain

Hello ladies,

It is 5 years since my little boy was born and all that happened subsequently...happened. I was diagnosed bipolar at the time, rightly I think, and lithium quite literally saved my life, though it didn't make me better all by itself. Subsequently I've been treated for further depressive episodes and a bipolar 'mixed state' as well as countless problems with anxiety, panic attacks etc.

I have to this point been relatively lucky with my weight. You have to be fairly philosophical about it, weighing benefits against problems. My weight is at the moment completely out of control however, despite going to the gym twice a week and mAking a real effort viz diet. My psychiatrist's input when asked was that the most likely culprit was the quetiapine, which I have always found to be quite heavy. It is also, however, a common bi-polar anti-depressant ( as well as mild anti-psychotic) and I worry that lowering the level might have an adverse effect on my mood. It's a ridiculous position to be in--depression ( quite rational) due to weight gain, or depression due to altering medication.

I wonder if there is anyone in the later stages of recovery able to comment?

8 Replies

oldestnewest
  • I didn't realise the weight affects of my medications until I have started lowering the doses. Two kids, 6 1/2 years, two PP episodes, I'm now on 500mg of Epilim, 20mg Lexapro. When I took the steps down from 1000 to 700 and then to 500 I lost a few kilos each time without realising it!

    I know that doesn't help, but there are going to be some things that exercise, good eating etc just can't overcome.

  • I do agree that the weight/body shape things creep up on you, and of course at the time its happening you so badly need the medication that changing it is not an option. Hopefully reducing the quetiapine will be an option--It's 5 years since PP and I've been stable for quite a while.

    Unfortunately a new factor has arisen: the Lithium is apparently affecting my thyroid function, which would account for the weight and also a host of other symptoms, like feeling the cold very badly...

  • Hiya. I had my daughter just over four years ago and I am on Lithium and Quetiapine. It definitely affects my eating as I crave sweets/ chocolate/ biscuits etc all the time and I never used to be like this. I'm about 10lbs heavier than I'd like to be and I've just gone back to slimming world to try and shift it. I did write a post a couple of weeks ago with a similar theme and someone replied you have to get used to it and appreciate that you are well. But I hate being bigger though at the same time!! It's a tricky one. I don't really have any advice just that I understand what you are feeling. xxxxx

  • Hi Kcha, lovely to hear from you. Sorry I didn't respond to you post; not sure how I missed it....

    It seems we're on a similar cocktail of drugs and it's interesting to hear that the effects are much the same. I think I always had a sweet tooth, but I never grazed before and used to have a sense of when I'd had enough, sweet or savoury. I can eat a big dinner and not really ever feel full.

    Good for you with slimming world. It's not an avenue I've tried; more a gym bunny myself.

    I know these issues are in many ways trivial, when you consider what these medications have saved us from. But the problem is that many of us are still medicated many years further on from our episodes of PP, often with not a lot of surveillance, and if we're having to cope with lots of unwanted side effects then we're bound to feel more than a bit crap. Hence vicious circle.

    Sorry for rant, but it seems (from blood results yesterday, so it's a bit fresh!) that the lithium has affected my thyroid function, which could also account for the weight gain... next stop thyroxin I suppose....

  • Hi, I replied to a similar post and I understand your frustration. I am no longer depressed but am on Quietiapine ( still after 3 years) and my weight has rocketed and gone up and down. I longer drink at all due to my bi polar illness but struggle to control insane cravings for sugary things. I'm trying to run a half marathon in a bid to do something about my 1 stone 2lb weight gain. It's tough but we are better on meds and stable than thin and volitile. Hang on in there you are doing all the right things xxx

  • Thin and volatile does sound quite cool ;-)

    Seriously, good for you with the marathon. I am full of admiration, not being at all athletic by nature. The gym is a bit of a strain. You will post with more details, how to contribute?

    I gave up alcohol too for a while and it had some limited effect on the weight.

    good to hear from you,

    xx

  • Massive weight gain due to risperidone!!! Put on 10kgs due to meds! As soon as I'm off I lose the 10kgs! I need to be in as a precaution due to pschcosis but side effects are terrible! Feel down about weight gain adds to depression

  • Hi JaneHW, and others who have replied here. This is such a tricky question, and I too have struggled to lose the couple of stone I have put on since children - and I think this is in a big part due to meds. I had PP 6 1/2 years ago now and whilst I didn't get the bipolar diagnosis, I took Olanzapine for a year and Lithium for 3 years. The Olanzapine made me massively hungry yet also very spaced out so had no impetus to do anything active. I too had some dodgy thyroid results towards the end of taking the Lithium, but bizarrely they then righted themselves by the last tests I had at the end of the 3 years. Either that, or perhaps the initial bad result was incorrect, who knows.

    I definitely think it's a balance, and for me, I know I would not be where I am now without having taken the meds, so see it as a bit of a trade off for being bigger than I'd like. I had another child in 2013 and stayed well, although I took a low dose of the Olanzapine again for about 3 months just in case. Only in the last 6 months or so have I found the time and energy (plus inclination!) to start trying to do some exercise and although I'm not sure it's having too much effect on my weight, it's better than nothing. I'm going to do a 5k soon and try and raise some money for APP too!

    Like a lot of things, it's a risk/ benefit thing I reckon. I also just have a lot more perspective now and am not going to feel really bad when I am doing something, even if I'm not yet back into my size 10/12 clothes! Good luck with it, keep going and hopefully you will find the right balance for you too. Take care, xx

You may also like...